0
Get Alert
Please Wait... Processing your request... Please Wait.
You must sign in to sign-up for alerts.

Please confirm that your email address is correct, so you can successfully receive this alert.

1
Letter to the Editor   |    
Valproic Acid and Hypersensitivity Syndrome
STEFAN ROEPKE, M.D.; REGINA TREUDLER, M.D.; ION ANGHELESCU, M.D.; CONSTANTIN E. ORFANOS, M.D.; BEATE TEBBE, M.D.
Am J Psychiatry 2004;161:579-579. doi:10.1176/appi.ajp.161.3.579

To the Editor: Hypersensitivity syndrome is a rare but potentially life-threatening adverse drug reaction that occurs 2 to 6 weeks after exposure to, most commonly, aromatic anticonvulsants. The clinical picture is characterized by a triad of fever, skin rash (almost 100% of the skin’s surface, ranging from mild exanthema to toxic epidermal necrolysis), and organ involvement (50% liver, 11% kidney). Lymphadenopathy (75%) and eosinophilia (30%) are frequent (1). The pathogenesis is not clear. Cross-reactivity has been observed among aromatic anticonvulsives, whereas nonaromatic drugs, such as valproic acid, are often recommended in these cases. We located only three cases of hypersensitivity syndrome induced by valproic acid for nonpsychiatric use (24).

Mr. A, a 48-year-old man, had been diagnosed with schizoaffective disorder 30 years previously and had been treated with haloperidol, fluphenazine, promethazine, and biperiden. He was admitted to a psychiatric hospital with schizomanic syndrome and was treated initially with oral haloperidol, fluphenazine, diazepam, clomethiazole, promethazine, biperiden, and vitamins B1 and B6. On day 3, his therapy was switched to prolonged-release oral valproic acid, amisulpride, and lithium; administration of vitamins B1 and B6 was continued.

Three weeks after initiation of therapy, Mr. A developed a generalized maculopapular rash with lymphadenopathy and fever (39.1°C); his total WBC count was 14.2 cells/nl, and his levels of transaminases and creatinine were slightly elevated.

We discontinued valproic acid and vitamins B1 and B6 after diagnosing a severe adverse drug reaction presenting as hypersensitivity syndrome. We introduced olanzapine with prednisolone (initially 80 mg/day). The skin rash as well as other clinical symptoms (including an intermittently elevated WBC count of 37.9 cells/nl with maximal eosinophilia of 24%) remitted completely in the next week. Therapy with corticosteroids was tapered over 3 weeks. After release from the hospital, Mr. A remained stable over the following 3 months while taking olanzapine, amisulpride, and lithium.

A skin patch test performed at 3 months to test for valproate and vitamins B1 and B6 (pure and 30% in distilled water, respectively) gave a positive reading for the valproic acid preparations at 72 hours, while three healthy volunteers were negative for these compounds.

To our knowledge, this is the first report of a hypersensitivity syndrome induced by valproic acid in a psychiatric patient. The positive skin patch test confirmed the diagnosis (5). Our observation underlines the fact that valproic acid, a nonaromatic anticonvulsant, may also lead to severe adverse reactions.

Knowles SR, Shapiro LE, Shear NH: Anticonvulsant hypersensitivity syndrome: incidence, prevention and management. Drug Saf  1999; 21:489–501
[PubMed]
[CrossRef]
 
Picart N, Periole B, Mazereeuw J, Bonafe JL: [Drug hypersensitivity syndrome to valproic acid.] Presse Med  2000; 29:648–650 (French)
[PubMed]
 
Conilleau V, Dompmarin A, Verneuil L, Michell M, Leroy D: Hypersensitivity syndrome due to 2 anticonvulsant drugs. Contact Dermatitis  1999; 41:141–144
[PubMed]
[CrossRef]
 
Plantin P, Cartier H, Le Bihan G, Clouard P, Lellouche F, Leroy JP: [Drug hypersensitivity syndrome during treatment with valproic acid (letter).] Presse Med  1995; 24:1624 (French)
 
Barbaud A, Goncalo M, Bruynzeel D, Bircher A (European Society of Contact Dermatitis): Guidelines for performing skin tests with drugs in the investigation of cutaneous adverse drug reactions. Contact Dermatitis  2001; 45:321–328
[PubMed]
[CrossRef]
 
+

References

Knowles SR, Shapiro LE, Shear NH: Anticonvulsant hypersensitivity syndrome: incidence, prevention and management. Drug Saf  1999; 21:489–501
[PubMed]
[CrossRef]
 
Picart N, Periole B, Mazereeuw J, Bonafe JL: [Drug hypersensitivity syndrome to valproic acid.] Presse Med  2000; 29:648–650 (French)
[PubMed]
 
Conilleau V, Dompmarin A, Verneuil L, Michell M, Leroy D: Hypersensitivity syndrome due to 2 anticonvulsant drugs. Contact Dermatitis  1999; 41:141–144
[PubMed]
[CrossRef]
 
Plantin P, Cartier H, Le Bihan G, Clouard P, Lellouche F, Leroy JP: [Drug hypersensitivity syndrome during treatment with valproic acid (letter).] Presse Med  1995; 24:1624 (French)
 
Barbaud A, Goncalo M, Bruynzeel D, Bircher A (European Society of Contact Dermatitis): Guidelines for performing skin tests with drugs in the investigation of cutaneous adverse drug reactions. Contact Dermatitis  2001; 45:321–328
[PubMed]
[CrossRef]
 
+
+

CME Activity

There is currently no quiz available for this resource. Please click here to go to the CME page to find another.
Submit a Comments
Please read the other comments before you post yours. Contributors must reveal any conflict of interest.
Comments are moderated and will appear on the site at the discertion of APA editorial staff.

* = Required Field
(if multiple authors, separate names by comma)
Example: John Doe



Related Content
Books
The American Psychiatric Publishing Textbook of Geriatric Psychiatry, 4th Edition > Chapter 26.  >
The American Psychiatric Publishing Textbook of Psychiatry, 5th Edition > Chapter 26.  >
Manual of Clinical Psychopharmacology, 7th Edition > Chapter 2.  >
The American Psychiatric Publishing Textbook of Psychiatry, 5th Edition > Chapter 12.  >
The American Psychiatric Publishing Textbook of Psychopharmacology, 4th Edition > Chapter 37.  >
Topic Collections
Psychiatric News
APA Guidelines
PubMed Articles